ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The full version of the newsletter is available by subscription
Back issues of the newsletter to January 1996 are available on CD-ROM.


august 13, 2009

  • Plain D5W or hypotonic saline solutions post-op could result in acute hyponatremia and death in healthy children
  • Safety Brief:  Vaccine with two components.

    PENTACEL
    , a 2-vial vaccine product, is indicated for active immunization against diphtheria, tetanus, pertussis, poliomyelitis, and invasive disease due to Haemophilus influenzae type b, in children 6 weeks through 4 years of age.  The product requires that two vials, one vial containing the DTaP/IPV (diphtheria and tetanus toxoids, acellular pertussis adsorbed, inactivated poliovirus) component and the second vial containing the Hib (Haemophilus b conjugate) component, be mixed together prior to administration.  We recently received an error report in which a child only received one of the two vaccine components.  Check out the newsletter to read about how the labeling of the product contributed to the confusion which resulted in error.
  • Safety Brief:  Lab test, not medication.

    While reconciling medication orders on a nursing unit, a pharmacist noticed an order for “mycoplasma 1 gm in AM” that had been transcribed on the MAR.  After reviewing the original order and the physician’s notes, the pharmacist was able to determine that the intended order had actually been for a laboratory test. Learn about which common, yet improper abbreviation led to this and another previously reported error.

  • Safety Brief:  Kapidex-Casodex confusion.

    There have been reports of both written and verbal prescriptions being dispensed in error due to name confusion between KAPIDEX (dexlansoprazole) and CASODEX (bicalutamide).  The two drugs have completely different indications, which could subject patients who receive either drug in error to unintended effects and/or adverse events.  Read about how to reduce the potential for medication errors involving these two drugs in this issue of the newsletter.

  • Editors’ note: No link to patient death established in ON-Q incident.

    In our July 16, 2009 newsletter, we wrote an article about a patient
    who was brought to the emergency department (ED) in cardiac arrest.  The patient had been sent home with an ON-Q pump two days prior, which was to have lasted a total of five days.  The ED staff noticed, however, that the pump had emptied prematurely and were unable to identify the infusate since the pump was not labeled.  We would like to clarify that no actual link had been determined between the patient’s eventual death and the infusion rate or drug level.
Special Announcements
  • ISMP October teleconferences.  October 6: Beyond the 5 Rights: A Safety Bolus for Nursing Leadership. 

    Learn where risk is present but “hidden” in your medication administration system, and discover the high-leverage error-reduction strategies that can reduce the risk of harmful errors. Speakers will also discuss common at-risk behaviors that lead to errors during medication administration and the nurse leader’s role in establishing a learning culture.
     
  • October 15: Preventing Errors with Insulin: A Multidisciplinary Approach. 

    We will explore the current trends in insulin therapy, barriers to optimal therapy and safety, and common errors that occur with insulin. Error prevention strategies will be presented, including improved communication of insulin orders as well as safe preparation, storage, delivery, and administration of insulin, including the use of insulin pens.  For details on both programs, please visit: www.ismp.org/educational/teleconferences.asp.

  • ISMP Survey: What’s a near miss?

    We’re interested in knowing how you define the term near miss in the context of medication-related conditions and/or events.  Please take this opportunity to click here (
    www.ismp.org/survey/Survey200907.asp) to enter your response before August 28!

  • ISMP Cheers Awards! 

    We are accepting nominations for this year’s ISMP Cheers Awards through August 27, 2009. The Cheers Awards honor individuals, organizations, companies, and agencies that have made excellent advances in medication safety in the past year.  For more information or to submit a nomination, please visit:
    www.ismp.org/Cheers.

    Free Safety Videos. The latest medication related FDA Patient Safety News videos (created in cooperation with ISMP) are available for free viewing or downloading on the ISMP website (www.ismp.org/Tools/fdavideos.asp). Check them out!

august 27, 2009

  • Ohio government plays Whack-a-Mole with pharmacist
  • Safety Brief:  Scan product, not storage container label.

    An error involving a mix-up between two different drug vials of similar size, shape, and color, demonstrates that the only method for assuring that the correct product has been selected is by scanning the barcode on the product label itself. 
  • Safety Brief:  Kapidex or Capadex?

    In our August 13, 2009 newsletter, we warned of the potential for mix-up between KAPIDEX (dexlansoprazole) and CASODEX (bicalutamide).  Recently we learned of another potential for error between Kapidex and Capadex, a foreign drug product.

  • Safety Brief:  Arginine errors in pediatrics.

    Last month, the FDA released a post-market safety review of arginine hydrochloride injection, R-Gene 10, which details
    several reports of errors and other adverse events with this drug.  The January 31, 2008 issue of our newsletter, (www.ismp.org/Newsletters/acutecare/articles/20080131.asp), provides a number of error-reduction strategies regarding the storage, preparation, and administration of arginine hydrochloride.
  • WorthRepeating…Valtrex (valacyclovir) and Valcyte (valganciclovir) confusion

    Due to both look- and sound-alike similarities between both the brand and generic names, ISMP has received numerous error reports involving the mix-up between VALTREX (valacyclovir) and VALCYTE (valganciclovir).  Check out the newsletter to read about ISMP’s recommendations for error-reduction involving these two drugs.

Special Announcements
  • ISMP’s Medication Safety Intensive: October 8-9, 2009, Scottsdale, AZ. 

    This unique 2-day workshop will help you look at your organization “through the eyes of ISMP” medication safety experts, who will take you through their real-world experiences in establishing and evaluating medication safety programs. 
    For details, visit: www.ismp.org/educational/MSI/default.asp.

  • ISMP October teleconferences.  October 6: Beyond the 5 Rights: A Safety Bolus for Nursing Leadership. 

    Learn where risk is present but “hidden” in your medication administration system, and discover the high-leverage error-reduction strategies that can reduce the risk of harmful errors. Speakers will also discuss common at-risk behaviors that lead to errors during medication administration and the nurse leader’s role in establishing a learning culture.
      October 15: Preventing Errors with Insulin: A Multidisciplinary Approach.  We will explore the current trends in insulin therapy, barriers to optimal therapy and safety, and common errors that occur with insulin. Error prevention strategies will be presented, including improved communication of insulin orders as well as safe preparation, storage, delivery, and administration of insulin, including the use of insulin pens.  For details on both programs, please visit: www.ismp.org/educational/teleconferences.asp.
  • Free Safety Videos.

    The latest medication related FDA Patient Safety News videos (created in cooperation with ISMP) are available for free viewing or downloading on the ISMP website (www.ismp.org/Tools/fdavideos.asp).
    Check them out!

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP